Unstable pt + digoxin + bradycardia resistant to atropine! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-09-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 591 Times in 355 Posts
Reputation: 601
Heart Unstable pt + digoxin + bradycardia resistant to atropine!

A 78-year-old white woman is brought to the emergency
department unconscious and intubated by paramedics. The
patient was found lying unresponsive on the bathroom floor with
a heart rate of 30/min. She was apneic and hypotensive with a
systolic blood pressure of 60 mm Hg. They gave atropine 1 mg
intravenously in the field. The family arrives and tells you that
she has a history of congestive heart failure, coronary heart
disease, and hypertension and takes furosemide, metoprolol,
digoxin, and enalapril. On admission to the emergency
department, she has a temperature of 100 F, a heart rate of
35/min, and a blood pressure of 60/40 mm Hg. You give another
dose of atropine 1 mg intravenously without any change in the
heart rate or blood pressure. Her potassium is 3.6 mEq/L, with a
bicarbonate of 22 mEq/L, BUN of 50 mg/dL, and a creatinine of
2.3 mg/dL. An EKG shows third-degree AV block at a ventricular
rate of 35/min. Her toxicology screen is negative. What would
you do next?
(A) Gastric lavage using activated charcoal
(B) Digibind
(C) Lidocaine
(D) Potassium
(E) Transcutaneous pacing

dont have expln for this one...
Reply With Quote Quick reply to this message
The above post was thanked by:
dryogi (06-10-2012)



  #2  
Old 06-09-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,867
Threads: 149
Thanked 2,107 Times in 1,049 Posts
Reputation: 2127
Default

(E) Transcutaneous pacing

Her renal functions are deteriorating and despite that her K is only 3.6. I would expect K to be much higher. Looks like it's Digitalis toxicity since it's excreted via kidney.
However, the first thing to do is pacing since most important is to treat her refractory heart block. That should be followed by Digibind and activated charcoal. K level should be closely monitored also.
Reply With Quote Quick reply to this message
  #3  
Old 06-10-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 591 Times in 355 Posts
Reputation: 601
Default

Quote:
Originally Posted by Novobiocin View Post
(E) Transcutaneous pacing

Her renal functions are deteriorating and despite that her K is only 3.6. I would expect K to be much higher. Looks like it's Digitalis toxicity since it's excreted via kidney.
However, the first thing to do is pacing since most important is to treat her refractory heart block. That should be followed by Digibind and activated charcoal. K level should be closely monitored also.
i am confused b/w pacemaker and digibind...

this is excerpt from uptodate...then, isnt digibind ans? do reply..

Quote:
The treatment for clinically significant arrhythmia or hypotension due to digitalis toxicity is digoxin-specific antibody (Fab) fragments. Treatment decisions must be made on an individual basis and are often made in conjunction with a medical toxicologist or a poison control center. (See 'Additional resources' below.)

As temporizing measures or if Fab fragments are not immediately available, symptomatic bradycardia or bradyarrhythmia can be treated with atropine (0.5 mg IV in adults; 0.02 mg/kg IV in children, minimum dose 0.1 mg) and hypotension with IV boluses of isotonic crystalloid.
so pacemaker or digibind ?
Reply With Quote Quick reply to this message
 
  #4  
Old 06-10-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 137
Threads: 2
Thanked 65 Times in 40 Posts
Reputation: 75
Default

Quote:
Originally Posted by tyagee View Post
i am confused b/w pacemaker and digibind...

this is excerpt from uptodate...then, isnt digibind ans? do reply..



so pacemaker or digibind ?
-her toxicology is negative
-any way pt has 3red degree block=pacing is most usefull.
Reply With Quote Quick reply to this message
  #5  
Old 06-10-2012
USMLE Forums Scout
 
Steps History: Not yet
Posts: 17
Threads: 5
Thanked 4 Times in 4 Posts
Reputation: 14
Default

I think it should be the E;transcutanous pacing...probably we should stick to the alogorithm of bradycardia.....and then find the cause of the heart block and treat it....
Reply With Quote Quick reply to this message
  #6  
Old 06-10-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,867
Threads: 149
Thanked 2,107 Times in 1,049 Posts
Reputation: 2127
Default

Quote:
Originally Posted by tyagee View Post
i am confused b/w pacemaker and digibind...

this is excerpt from uptodate...then, isnt digibind ans? do reply..
so pacemaker or digibind ?
Think in terms of ABC
You have to fix the BP and HR first. everything else comes after that. there is no point giving Digibind to a dead patient.
Reply With Quote Quick reply to this message
The above post was thanked by:
yarasara77 (07-16-2012)



Reply

Tags
Cardiology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Amniotomy + Bleeding + Fetal bradycardia Sabio USMLE Step 2 CK Classic Clues 6 05-05-2016 09:12 AM
Atropine or trancutaneous pacing first paul_87 USMLE Step 2 CK Forum 7 05-16-2012 02:29 AM
Organophosphate poisoning; remove clothing or give atropine! tdoubleun USMLE Step 2 CK Forum 8 03-30-2012 06:35 PM
Atropine effects on Gastrin and Histamin! gear2d USMLE Step 1 Forum 3 03-06-2012 07:48 AM
Atropine Effects In Order Of Increasing Dose! anila USMLE Step 1 Mnemonics 3 12-08-2010 10:00 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)